Category: 

What Are the Best Tips for Taking Levothyroxine?

Article Details
  • Written By: H. Lo
  • Edited By: Lauren Fritsky
  • Last Modified Date: 22 November 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
The Argentinian resort town of Epecuén was submerged by flooding for years; it is now populated by one elderly man.  more...

December 5 ,  1933 :  Prohibition ended in the US.  more...

In general, the best tips for taking levothyroxine are to swallow the tablet on an empty stomach, with a glass of water, and half an hour before eating. The tablet itself can cause a person to choke or gag since it dissolves rapidly and can potentially swell up when in the throat. As such, taking levothyroxine with a glass of water is a good idea. Taking the medication with food is not recommended, though. For those who cannot swallow the tablet, such as children, the medication can be crushed and mixed in with water.

Usually, a person will take levothyroxine in the morning but sometimes he or she might miss a dose. If so, it is possible to take the missed dose but if the timing conflicts with the next scheduled dose, then the best way to proceed is to skip the missed dose altogether. Taking too much of a medication can lead to an overdose, which is dangerous. In the event of an overdose, it is important to seek medical attention immediately.

Food can interact with levothyroxine. That is, when taking levothyroxine, a person should avoid certain foods such as those high in fiber, infant soy formula and walnuts. These foods affect the way the body absorbs levothyroxine. Specifically, they will make the body absorb less of the medication.

Ad

Medications can also interact with levothyroxine. Some medications a person should avoid while taking levothyroxine are amiodarone, antidepressants and lithium. There are also other medications that interact with levothyroxine but are okay to continue taking, as long as there is at least a four-hour window in between taking them and taking levothyroxine. These medications include certain antacids, calcium carbonate and cholesterol-lowering drugs.

Not all types of levothyroxine will work the same, so a person should speak with his or her doctor before taking another form of the medication. Sometimes a person is able to distinguish between different types of levothyroxine by the physical look of the tablets. If there is some inconsistency in a person’s prescription, he or she should speak with a pharmacist or with a doctor before taking the medication.

Overall, a person should not stop taking levothyroxine without consulting his or her doctor. When first using levothyroxine, it might take weeks for the medication to have an effect so a person should wait patiently for symptoms to go away before dismissing the medication. During treatment, a person might begin to feel better, but even so, he or she should continue taking the medication. This is because he or she might need to take levothyroxine for the rest of his or her life to control the symptoms that the medication treats.

Ad

You might also Like

Recommended

Discuss this Article

anon338582
Post 1

I have been taking lithium and levothyroxine for about eight months. I have taken many other meds in the past 12 years for bipolar but I like the Lithium best. When I went for a physical, my thyroid level was so high that I started taking the levothyroxine.

Six weeks later, the blood test showed my level was so low they changed the dose. After another six weeks, the blood test showed they had to change the dose again.

I have been on this dose now and will get my blood test in two months. Meanwhile, I cannot seem to lose the weight I seemed to have gained. I've seen a nutritionist, I log my food, exercise and sleep. I

eat very healthy and nothing processed. I've even seen a personal trainer but minimally. Is my weight gain due to the inability to control my thyroid? How much longer is it going to take? Why won't the weight come off? I'm 57 and I'm at my highest weight ever. I can't even look at my body without frowning and getting depressed, especially since I've tried everything. I would like some answers. My doctors can't seem to give me any answers.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email